Exercise and aspirin increase levels of circulating gliadin peptides in patients with wheat-dependent exercise-induced anaphylaxis.
ABSTRACT Food-dependent exercise-induced anaphylaxis (FDEIA) is an allergic reaction characteristically induced by intense exercise combined with the ingestion of causative food. Recent reports have shown that aspirin intake is a contributing factor in some patients with FDEIA. Wheat is known to be the most frequent causative food, and the IgE-binding epitopes of a major wheat allergen (omega-5 gliadin) in wheat-dependent exercise induced anaphylaxis (WDEIA) have already been clarified. However, the mechanism of eliciting the symptom in WDEIA remains not fully understood.
The aim of this study was to examine the relationship of serum gliadin levels and allergic symptoms induced by exercise or aspirin in patients with WDEIA.
Six patients with a history of recurrent anaphylaxis associated with wheat ingestion were diagnosed as having WDEIA by the provocation test, which included wheat ingestion, exercise, aspirin intake and a combination of these challenges. During the tests, serum levels of gliadins were monitored by gliadin-specific sandwich ELISA. The effects of exercise and aspirin on serum gliadin levels were also investigated in four healthy subjects.
Immunoreactive gliadins appeared in the sera of patients during the provocation test with both wheat-exercise and wheat-aspirin challenges in parallel with allergic symptoms. Serum gliadin levels also increased under the two same challenge conditions in the healthy subjects, although they exhibited no allergic symptoms. However, low levels of gliadin were detected in the sera of both patients and healthy subjects when challenged with wheat alone.
We demonstrated for the first time that blood gliadin levels correlate with clinical symptoms induced by exercise and aspirin in patients with WDEIA. These findings suggest that exercise and aspirin facilitate allergen absorption from the gastrointestinal tract.
[Show abstract] [Hide abstract]
ABSTRACT: Nonsteroidal anti-inflammatory drugs (NSAIDs) are the drugs most commonly involved in hypersensitivity drug reactions. Such reactions can be due to the release of inflammatory mediators in the absence of specific immunologic recognition, or immunoglobulin E (IgE)- or T-cell-selective responses. The former include upper and lower airway symptoms in patients with chronic underlying respiratory disease, the exacerbation of chronic spontaneous urticaria, and the induction of cutaneous symptoms. The latter include selective responses to a single NSAID with good tolerance to strong cyclooxygenase-1 inhibitors, with a putative IgE or T-cell mechanism proposed. These reactions can be acute or delayed.Immunology and Allergy Clinics of North America 08/2014; 34(3):507–524. DOI:10.1016/j.iac.2014.04.001 · 2.22 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Adverse reactions to food include immune mediated food allergies and non-immune mediated food intolerances. Food allergies and intolerances are often confused by health professionals, patients and the public.Alimentary Pharmacology & Therapeutics 10/2014; DOI:10.1111/apt.12984 · 4.55 Impact Factor
Journal of Allergy and Clinical Immunology 02/2003; 111(2):S96. DOI:10.1016/S0091-6749(03)80265-8 · 11.25 Impact Factor